Arkansas, 2017

Damaging Winds in Arkansas, March 1, 2017

March 1, 2017 · NWS MEG · 16 events in 6 counties and zones

A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 2:41 AM CST, 34 minutes earlier.

Area forecast discussion, Mar 1, 2:41 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017

.DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Feb 28, 10:41 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TORNADO          4 NNE LATHAM            36.48N 88.69W
02/28/2017                   WEAKLEY            TN   TRAINED SPOTTER

            POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
            KENTUCKY STATE LINE.

&&

JAB

The radar

The Memphis radar (KNQA), 146 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
March 1, 3:15 AM CST to 3:20 AM CST
Where
Lawrence County, 1.36 mi NW of Lynn to 1.28 mi NE of Lynn
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.014, -91.267

Farm shop and lumber yard damaged. Trees uprooted.

Thunderstorm Wind, Lawrence

When
March 1, 3:20 AM CST to 3:30 AM CST
Where
Lawrence County, 1.28 mi W of Ravenden to 1.07 mi ENE of Imboden
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.230, -91.273

Rodeo arena damaged and bleachers overturned. U-Haul trailer blown over. Roof blown off a home in Ravenden also.

Thunderstorm Wind, Randolph

When
March 1, 3:25 AM CST to 3:30 AM CST
Where
Randolph County, 1.23 mi W of Ravenden Spgs to 1.17 mi ESE of Ravenden Spgs
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.321, -91.242

Carport blown off and trees down.

Thunderstorm Wind, Lawrence

When
March 1, 3:35 AM CST to 3:40 AM CST
Where
Lawrence County, 1.06 mi S of Richwoods to 1.16 mi SE of Giles Spur
Measured
76 kt (87 mph) measured gust
Property damage
$60,000
Reported by
AWOS
Coordinates
36.115, -91.000

Emergency manager and public also reported a hangar door blown in at the regional airport along with trees and power lines down at Williams Baptist college.

Thunderstorm Wind, Craighead

When
March 1, 3:40 AM CST to 3:45 AM CST
Where
Craighead County, 1.19 mi WSW of Cash to 0.89 mi ESE of Cash
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.792, -90.949

A tree was blown on top of a house in Cash.

Thunderstorm Wind, Poinsett

When
March 1, 3:45 AM CST to 3:50 AM CST
Where
Poinsett County, 1.61 mi NNW of Weiner to 0.95 mi ESE of Mc Daniel
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
35.641, -90.912

Measured gust on home weather station.

Thunderstorm Wind, Craighead

When
March 1, 3:50 AM CST to 3:55 AM CST
Where
Craighead County, (Jbr)jonesboro Muni to 1.17 mi SW of Whitburg
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Thunderstorm Wind, Craighead

When
March 1, 3:55 AM CST to 4:00 AM CST
Where
Craighead County, 1.41 mi NW of Hergett to 2 mi NE of Hergett
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.782, -90.620

Two 18-wheelers were blown over on Interstate 555 between Bay and Jonesboro.

Thunderstorm Wind, Clay

When
March 1, 3:55 AM CST to 4:00 AM CST
Where
Clay County, Corning Muni Arpt to 1.35 mi E of Corning Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -90.650

Thunderstorm Wind, Craighead

When
March 1, 4:05 AM CST to 4:10 AM CST
Where
Craighead County, 1.55 mi SW of Monette to 1.74 mi E of Monette
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.885, -90.371

A tin roof was blown off a vacant building. A home lost shingles.

Thunderstorm Wind, Craighead

When
March 1, 4:10 AM CST to 4:15 AM CST
Where
Craighead County, 1.36 mi ENE of Degelow to 1.44 mi ENE of Caraway
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.754, -90.346

Outbuilding destroyed.

Thunderstorm Wind, Poinsett

When
March 1, 4:15 AM CST to 4:20 AM CST
Where
Poinsett County, 0.64 mi NNW of Tyronza to 1.1 mi NW of Beasley
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.488, -90.376

A large tree fell on a mobile home trapping a person.

Thunderstorm Wind, Mississippi

When
March 1, 4:29 AM CST to 4:34 AM CST
Where
Mississippi County, Blytheville Aprt to 0.58 mi N of Armorel
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.930, -89.830

Thunderstorm Wind, Mississippi

When
March 1, 4:30 AM CST to 4:40 AM CST
Where
Mississippi County, 2 mi N of Armorel to 1.19 mi W of Hickman
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.949, -89.800

Widespread damage to fences and outbuildings.

Thunderstorm Wind, Mississippi

When
March 1, 4:30 AM CST to 4:40 AM CST
Where
Mississippi County, 1 mi WSW of Hickman to 0.43 mi NE of Hickman
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
35.944, -89.737

Roof blown off a four-plex apartment.

Thunderstorm Wind, Mississippi

When
March 1, 4:35 AM CST to 4:40 AM CST
Where
Mississippi County, 2 mi WSW of Huffman to Huffman
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.959, -89.763

Porch removed from house and blown over a two-story house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680623, 680625, 680627, 680628, 680629, 680630, 680631, 680632, 680633, 680634, 680635, 680636, 680638, 680639, 683689, 683690.